Rapidly Destructive Hip Disease Following Intra-Articular Corticosteroid Injection of the Hip

J Bone Joint Surg Am. 2021 Nov 17;103(22):2070-2079. doi: 10.2106/JBJS.20.02155.

Abstract

Background: While recent reports have suggested that hip corticosteroid injections can hasten joint degeneration, there are few published data on the topic. The purpose of the present study was to evaluate for an association between corticosteroid injection and rapidly destructive hip disease (RDHD) and to determine the rate of, and risk factors for, occurrence.

Methods: This study was conducted in 2 parts. First, to assess for a potential association between hip corticosteroid injection and RDHD, a case-control analysis was performed. Patients who developed RDHD between 2013 and 2016 served as cases, whereas those who underwent total hip arthroplasty for diagnoses other than RDHD during the same period served as controls, and the exposure of interest was prior intra-articular hip corticosteroid injection. Second, in a retrospective cohort analysis, we analyzed all patients who received a fluoroscopically guided intra-articular hip corticosteroid injection at our institution from 2013 to 2016. The rate of post-injection RDHD was determined, and logistic regression was used to identify risk factors for occurrence.

Results: In the case-control analysis, hip corticosteroid injection was associated with the development of RDHD (adjusted odds ratio, 8.56 [95% confidence interval, 3.29 to 22.3], p < 0.0001). There was evidence of a dose-response curve, with the risk of RDHD increasing with injection dosage as well as with the number of injections received. In the retrospective cohort analysis, the rate of post-injection RDHD was 5.4% (37 of 688). Cases of post-injection RDHD were diagnosed at an average of 5.1 months following injection and were characterized by rapidly progressive joint-space narrowing, osteolysis, and collapse of the femoral head.

Conclusions: This study documents an association between hip corticosteroid injection and RDHD. While the risk of RDHD following a single low-dose (≤40 mg) triamcinolone injection is low, the risk is higher following high-dose (≥80 mg) injection and multiple injections. These findings provide information that can be used to counsel patients about the risks associated with this common procedure. In addition, caution should be taken with intra-articular hip injections utilizing ≥80 mg of corticosteroid and multiple injections.

Level of evidence: Therapeutic Level III. See Instructions for Authors for a complete description of levels of evidence.

MeSH terms

  • Aged
  • Case-Control Studies
  • Dose-Response Relationship, Drug
  • Female
  • Femur Head / diagnostic imaging
  • Femur Head / drug effects
  • Femur Head / pathology*
  • Fluoroscopy
  • Glucocorticoids / administration & dosage
  • Glucocorticoids / adverse effects*
  • Humans
  • Injections, Intra-Articular / adverse effects*
  • Male
  • Middle Aged
  • Osteoarthritis, Hip / drug therapy*
  • Osteolysis / chemically induced
  • Osteolysis / diagnosis
  • Osteolysis / epidemiology*
  • Osteolysis / pathology
  • Retrospective Studies
  • Risk Factors

Substances

  • Glucocorticoids